COMMENTARY

A Hot Shower Helps? Diagnosing Cannabinoid Hyperemesis

David A. Johnson, MD

Disclosures

August 24, 2017

Hello. I'm Dr David Johnson, professor of medicine and chief of gastroenterology at Eastern Virginia Medical School in Norfolk, Virginia. Welcome back to another GI Common Concerns -- Computer Consult.

Today I want to discuss a curbside I had from the emergency room (ER) just this week. I was called about a 28-year-old man with repetitive vomiting episodes. He'd been to the ER twice before in the preceding weeks and his labs were normal. This was a relapsing problem without any sequelae. He related to the ER that he had colicky abdominal pain. Because he had been to the ER a couple of times, he had a CT. Lipase and amylase were normal. He had no other risk factors and was on no other medications.

I said to the ER doctor, "Go back and ask him about marijuana use. Ask him if he ever takes a hot shower when he gets these symptoms and if that makes him better." Well, hold on. The doctor came back and said, "You know what, he said 'yes' to that. Boy, the hot shower thing is really weird." I said, "He's got cannabinoid hyperemesis."

Cannabinoid Hyperemesis

I wanted to discuss this with you briefly, particularly in light of the growing use of cannabinoids for both medical and recreational reasons.

It's estimated that marijuana is the number-one most used [illicit] drug in the world, with over 160 million users. In the United States, it's approximated that there are 22.4 million users and about 2.4 million new users annually.[1,2] In the United States, it's approved for medical use in 26 states and the District of Columbia and for recreational use in eight states and the District of Columbia.[2]

Growing use brings growing consequences, such as with this patient who had a consequence of cannabinoid use.

Cyclic vomiting, which describes a very different syndrome with a similar-type presentation, is very consistent with cannabinoid hyperemesis.

A recent study in Clinical Gastroenterology and Hepatology,[2] highlights the increasing use of cannabinoids and increasing hospitalization for recurrent, persistent vomiting. In fact, rates have doubled over the past 7 years, with the rate of diagnosis of persistent vomiting associated with cannabinoid use increasing by about 7% a year.

Once thought to be a fairly rare and unusual type of circumstance, we may see this more often.

In our patients with persistent vomiting, we need to start asking about cannabinoid use. It is typically seen in patients younger than 50 years. These patients are regular users of the marijuana and typically have crampy, abdominal pain.

It's very interesting that hot and warm showers really make them feel better. It's well reported and well documented. We have no reason to explain this physiologically, or even pathophysiologically.

We really do not have a good reason why cannabinoid hyperemesis occurs. In fact, cannabinoids are used for treatment of emesis and nausea in patients with cancer [3] and for patients with cachectic syndromes.[4]

There is a cannabinoid effect on the brain. It typically takes anywhere from 2 to 4 months to resolve. Patients feel better when they stop the cannabinoid, but not immediately. They will certainly need to stay off of it for extended periods of time.

The rise in the use of recreational and medication-related cannabinoids in the United States is meteoric, and rates [of hospitalization for cannabinoid hyperemesis] have doubled over the past 7 years. Increasing risks are likely as we see increasing rates of use.

Put persistent vomiting on your list of things to ask about. Ask patients whether they are a regular user of cannabinoids and whether they have the idiosyncratic reaction where they feel better in the shower. Tuck that away in your fundamental knowledge book and remember that that is very classic for cannabinoid-related hyperemesis.

I'm Dr David Johnson. I hope you found this useful. Thanks again for listening.

Follow Medscape on Twitter: @Medscape

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....